Alert archive / Nebraska / Wind Chill Advisories in 2021
Wind Chill Advisory 1, NWS Hastings, NE
NWS Hastings, NE issued this wind chill advisory at Feb 8, 2021, 3:48 AM CST for 17 counties in Nebraska. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Feb 8, 2021, 3:48 AM CST (09:48 UTC)
- Expired
- Feb 8, 2021, 11:00 AM CST
- In force
- 7 hr
- Issued by
- NWS Hastings, NE
Counties Adams County, NE, Buffalo County, NE, Clay County, NE, Dawson County, NE, Gosper County, NE, Greeley County, NE, Hall County, NE, Hamilton County, NE, Howard County, NE, Kearney County, NE, Merrick County, NE, Nance County, NE, Phelps County, NE, Polk County, NE, Sherman County, NE, Valley County, NE, York County, NE
The radar
The Grand Island radar (KUEX), 72 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 648 m above ground
- 0-6 km bulk shear
- 110 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
526 WWUS43 KGID 080948 WSWGID URGENT - WINTER WEATHER MESSAGE National Weather Service Hastings NE 348 AM CST Mon Feb 8 2021 NEZ039-040-046-060-061-072-081800- /O.NEW.KGID.WC.Y.0001.210208T0948Z-210208T1800Z/ Valley-Greeley-Sherman-Dawson-Buffalo-Gosper- Including the cities of Ord, Greeley, Spalding, Scotia, Wolbach, Loup City, Sherman Reservoir, Litchfield, Lexington, Cozad, Willow Island, Gothenburg, Kearney, Elwood, and Johnson Lake 348 AM CST Mon Feb 8 2021 ...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST TODAY... * WHAT...Very cold wind chills. Wind chills as low as 25 below zero. * WHERE...Portions of central and south central Nebraska. * WHEN...Until noon CST today. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. * ADDITIONAL DETAILS...Despite light winds, very cold air temperatures will make even the lightest of breezes feel bitterly cold. Additional wind chill advisories and warnings are likely over the coming days. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ Thies
2 follow-up statements
631 WWUS43 KGID 081120 WSWGID URGENT - WINTER WEATHER MESSAGE National Weather Service Hastings NE 520 AM CST Mon Feb 8 2021 NEZ041-047>049-062>064-073>076-081800- /O.EXA.KGID.WC.Y.0001.000000T0000Z-210208T1800Z/ Nance-Howard-Merrick-Polk-Hall-Hamilton-York-Phelps-Kearney-Adams- Clay- Including the cities of Fullerton, Genoa, St. Libory, Central City, Stromsburg, Osceola, Shelby, Polk, Grand Island, Aurora, York, Holdrege, Minden, Hastings, Sutton, Harvard, Clay Center, Edgar, and Fairfield 520 AM CST Mon Feb 8 2021 ...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST TODAY... * WHAT...Very cold wind chills. Wind chills as low as 25 below zero. * WHERE...Portions of central, east central and south central Nebraska. * WHEN...Until noon CST today. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. * ADDITIONAL DETAILS...Despite light winds, very cold air temperatures will make even the lightest of breezes feel bitterly cold. Additional wind chill advisories and warnings are likely over the coming days. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ NEZ039-040-046-060-061-072-081800- /O.CON.KGID.WC.Y.0001.000000T0000Z-210208T1800Z/ Valley-Greeley-Sherman-Dawson-Buffalo-Gosper- Including the cities of Ord, Greeley, Spalding, Scotia, Wolbach, Loup City, Sherman Reservoir, Litchfield, Lexington, Cozad, Willow Island, Gothenburg, Kearney, Elwood, and Johnson Lake 520 AM CST Mon Feb 8 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Very cold wind chills. Wind chills as low as 25 below zero. * WHERE...Portions of central and south central Nebraska. * WHEN...Until noon CST today. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. * ADDITIONAL DETAILS...Despite light winds, very cold air temperatures will make even the lightest of breezes feel bitterly cold. Additional wind chill advisories and warnings are likely over the coming days. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ Thies
272 WWUS43 KGID 081700 WSWGID URGENT - WINTER WEATHER MESSAGE National Weather Service Hastings NE 1100 AM CST Mon Feb 8 2021 NEZ039>041-046>049-060>064-072>076-081800- /O.CAN.KGID.WC.Y.0001.000000T0000Z-210208T1800Z/ Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo- Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay- Including the cities of Ord, Greeley, Spalding, Scotia, Wolbach, Fullerton, Genoa, Loup City, Sherman Reservoir, Litchfield, St. Libory, Central City, Stromsburg, Osceola, Shelby, Polk, Lexington, Cozad, Willow Island, Gothenburg, Kearney, Grand Island, Aurora, York, Elwood, Johnson Lake, Holdrege, Minden, Hastings, Sutton, Harvard, Clay Center, Edgar, and Fairfield 1100 AM CST Mon Feb 8 2021 ...WIND CHILL ADVISORY IS CANCELLED... Temperatures have increased allowing wind chills to improve enough to be above criteria, though wind chills are still expected to remain below zero for the remainder of the day. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this wind chill advisory went out at Feb 8, 12:25 AM CST, 3 hours 23 minutes earlier.
Area forecast discussion, Feb 8, 12:25 AM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1225 AM CST Mon Feb 8 2021
.UPDATE...
Issued at 1215 AM CST Mon Feb 8 2021
Have made some edits to the forecast, primarily to shift the
highest PoPs and snow amounts further S. Latest WV and RAP 1.5 PVU
analysis places a shortwave over the NE Sandhills as of 06Z. This
wave will continue to scoot E over next few hrs, then likely end
our organized snow chcs with its passage by 09Z. Radar trends show
the expected band of snow for tonight is further S than prev
expected, generally between the state line and Hwy 6. Expect
little lattitudinal fluctuation, so decr PoPs significantly N of
Hwy 6. Could still get a quick .5-1" of snow from Red Cloud E to
Hebron over next few hrs given the high SLRs, but elsewhere, add
snow should be less than 1/2". Will likely the the entire advisory
expire at 09Z.
UPDATE Issued at 744 PM CST Sun Feb 7 2021
Regarding the remainder of the overnight hours:
- Decided to formally extend the inherited Winter Weather Advisory
(which includes the vast majority of our Nebraska CWA) several
more hours through 3 AM (was set to expire at 6 PM). Main
motivation was two-fold:
1) With lingering light snow (at least flurries) continuing across
most of the area this evening, did not want to give the impression
that snow would "magically stop" at 6 PM, as much of the area will
likely receive at least an additional half-inch this evening-
overnight...just enough to "mess up" snow removal efforts and keep
some roads slick.
2) Some models (most notably 18Z NAM/NAMNest were concerningly-
aggressive developing a "sneaky" heavier snow band somewhere near
the I-80 corridor this evening-overnight. So far, this appears to
have been a bit over-done, as radar trends and latest HRRR are
starting to suggest the greatest potential for perhaps another
(roughly) inch of snow overnight will focus mainly within our
bottom two rows of Nebraska counties and clipping the state line
(mainly near/south of Highway 6 corridor).
So given above reasoning, felt it would be prudent to hang onto
the Advisory several more hours, while acknowledging here that at
least portions of it may ultimately end up being cancelled early
depending on trends. We normally don't extend Advisories when
additional accumulations are only expected to average around
1-inch or less, but with all the snow we've piled up in the last
48 hours, 6 PM seemed a bit early to perhaps send an overly-
optimistic "all clear" impression. As for the currently-pegged
Advisory end-time of 09Z/3AM, this should at least get us passed
the "window of opportunity" for any possible enhanced narrow
banding. To be sure, pesky very light snow/flurries could continue
even beyond this into Monday morning, but barring a surprise,
doubt we'll be able to truly justify yet another time extension by
that point.
Last but not least, and while definitely not the main reason for
the Advisory extension, have also continued highlighting within it
the likelihood of at least spotty overnight wind chills as cold as
-15 to -20 degrees. This would flirt with, but likely fall just
short of enough areal coverage of -20 to justify the issuance of
a formal Wind Chill Advisory.
&&
.DISCUSSION...(This evening through Sunday)
Issued at 143 PM CST Sun Feb 7 2021
The main concerns are:
1. Snow this afternoon and overnight
2. Cold through the forecast
Upper level northwesterly flow continues and unfortunately
disturbances continue to track southeastward along it bringing
additional chances for snow. The bulk of the disturbance that
brought another 3 to 5 inches has pushed off to the east. Winds
were a bit stronger than expected too, which has caused some
blowing and drifting. Another wave is moving southeast over north
central Nebraska. This could drop some more snow across
northeastern sections of the area.
High-resolution models have been identifying an area of
precipitation/snow developing from northeast Colorado into
southern Nebraska moving in with another weak disturbance. This
was a very consistent signal throughout the morning hours on most
high- res models. Thus with this and the potential for an
additional inch this afternoon into early evening, decided to push
the headline out for all counties through 00z. As of the 19z
there have been some echos developing on radar mosaic in this
area...giving some credence to those solutions. Now that being
said, what will this amount to and will it be later than
advertised this morning. Some of the 18z runs show this being a
bit later, centering on 00z vs. 21z and lingering into the
overnight hours. We always were expecting more snow tonight in a
lighter snowfall event. As mentioned in the update around
noon...if the stuff expected this afternoon/evening were by
itself, an advisory would definitely not be needed...but it is
like adding insult to injury at this point...especially for roads
crews. Another inch or so is possible for portions of south
central Nebraska...and cannot rule out isolated higher amounts as
well.
In addition the precip adjustments...did lower temps slightly
today and tonight. We are just not warming up. Since my arrival 7
hours, the temperature has had a range of less than 2 degrees.
There's just no other way around it...it's cold and it's going to
remain cold...bitter cold.
Precipitation potential will diminish Monday, leading to some dry
periods...but cold will be here to stay. There will be a slight
moderation (weak use of the term) in temps for the
Tuesday/Wednesday as the upper pattern becomes slightly more
zonal and the waves. This weak moderation adjusts high temps
closer to 10 degrees vs. the single digits.
As the main disturbance over Canada begins to move mid-week it
will dislodge some bitter bitter cold air. Highs will again
plummet back in to the low single digits...maybe even struggle to
reach above zero at times. More important to impacts is the
bitter wind chill. Wind chill values will hang out in the 10 to 20
below zero most of the week, and towards the end of the week they
will drop into the 20 to 30 below zero territory which brings in
Wind Chill Advisories and potentially Wind Chill Warnings. Stay
tuned.
Additional snow continues to be a concern off and on as we move
from mid-week on. To early for any details on that.
&&
.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Tuesday)
Issued at 1141 PM CST Sun Feb 7 2021
Significant weather: MVFR CIGs and VSBYs
Will state right off the bat that the CIG forecast confidence is
quite low right now as even short term models are struggling to
get a handle on placement of snow as well as areas of
clearing/less cld cover. Kept prevailing MVFR CIGs through the
entire forecast, but it's quite conceivable that the VFR CIGs
currently at GRI could be more prevalent than currently forecast.
Also, it appears as though the main area of lgt snw is setting up
a little further S tonight. Not a huge deal, but less confident
in IFR VSBYs because of this trend, so bumped those up to MVFR
levels and only for a few more hrs. Hopefully, any snow after 09Z
will be just flurries and not enough to impact VSBYs. Again, CIG
forecast remains uncertain thru the daytime as well, but latest
thinking is that IFR CIGs will remain S of the terminals, with
either mid range MVFR CIGs or even VFR depending on low stratus
coverage. Wind direction is tricky, as it will oscillate between
NE to SE, but speeds will remain fairly lgt, around 7-8kt or less.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until 3 AM CST early this morning for
NEZ039>041-046>049-060>064-072>077-084>087.
KS...NONE.
&&
UPDATE...Thies
DISCUSSION...Billings Wright
AVIATION...ThiesHazardous weather outlook, Feb 7, 6:37 PM CST, 9 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 637 PM CST Sun Feb 7 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 081200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 637 PM CST Sun Feb 7 2021 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Due to the potential for perhaps around another inch of pesky, light snow, and also the likelihood of wind chill values dropping as low as -15 to -20 degrees, a Winter Weather Advisory has been extended until 3 AM for the majority of the Nebraska outlook area. Please refer to the Advisory statement for more details. To the south of the official Advisory, including within north central Kansas, additional light snow is also possible this evening and overnight, but amounts should only range from a dusting up to around one-half inch. Overnight wind chill values will also not be quite as severe compared to farther north, but will still average -5 to -15 degrees. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Although there may be a few more chances for light snow coming up, particularly during the Wednesday night through Friday time frame, the overall-biggest story of the upcoming week will be dangerously cold temperatures and wind chills. Each and every night and morning through the week and into next weekend will feature wind chills of at least -15 to -20 degrees across portions of the outlook area, with the overall-most-severe values as cold as -25 to -30 degrees currently favoring the Thursday night through Saturday night time frame. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight, but reports of measured snow are always appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings Pfannkuch
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 8, 2:21 PM CST | Wind Chill Advisory | GID | Adams, Buffalo, Clay, Dawson, Fillmore, Franklin and 18 more | 20 hr |
Nearby
Wind Chill Advisories in Nebraska, 2021Every wind chill advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.